I am 42yr. old female and have been on prescription antacids since I was 19. I was first prescribed Zantac. When that stopped working I took prillosec(sp) now I am on Prevacid and this is beginning not to work.If I miss 1 dose I know within 2 hours by the extreme heartburn. I even loose my voice sometimes.I can not sleep on my right side nor can I lay down flat. Is there any danger invalved with taking these type of drugs for such a long period? Should I be seen by a GI? A friend had mentiond I should have a test done to see what wrong, endoscopy (sp)do you think this is nessasary?
The three main concerns regarding the long-term safety of the PPIs include the effects of prolonged hypergastrinemia, the possible association of PPIs with gastric atrophy, and the effects of chronic hypochlorhydria. With omeprazole (prilosec) specifically, there have not been clinically signifcant data extending more than 10 years.
"Current evidence suggests that prolonged gastric acid suppression with proton pump inhibitors rarely, if ever, produces adverse events."
Laine, L, Ahnen, D, McClain, C, et al. Review article: Potential gastrointestinal effects of long-term acid suppression with proton pump inhibitors. Aliment Pharmacol Ther 2000; 14:651.
If you have further concerns, you should definitely consult your GI.
There is an ongoing debate about the risks associated with long-term use of Proton Pump Inhibitors ("PPIs"). Some claim that, since they have been in use in Europe for a longer period than America, and that there doesn't appear to be strong evidence of adverse effects from long-term use in Europe, you should be OK. I am not a doctor, but I am inclined to believe that long-term use of any drug that effects the gastrointestinal function must carry some risk. That view is intuitive on my part, not scientific.
I think a bigger issue for you is that you seem to me to clearly be a long-term sufferer of Gastroesophageal Reflux Disease ("GERD"), which can be VERY dangerous, including leading to esophageal cancer ("EC"). EC has the second lowest cure rate among all gastroenterological cancers (behind only pancreatic cancer). I don't say this to scare you. I merely would like to strongly encourage you to get the endoscopy as soon as possible. This will be the first step in determining the nature of the problem and the extent of the damage to your esophagus. From there, a plan to address the cause and head off worsening effects can be put in play. You are too young to have your quality of life impaired as it has been, and you are too young to be saddled with the fight with EC.
I am 47, was diagnosed with EC at 46, and am currently fighting that fight. I hope you can avoid that path. The first step is the endoscopy. Also, don't let any doctor pooh-pooh your symptoms. Force the issue with tests and more tests until you get relief from the symptoms permanently.
I wish you all the best. Let me know if you have further questions. I have seen it all by now.
Did anyone have their gallbladder removed? I never had any problems with burning or pain, before my surgery on the 24th January 2003! Since then, about three days after surgery, I have been plagued with a most awful type of heartburn that makes me feel I am on fire. I can't eat anything, it causes me more pain. I tried Tagamet, but last night it caused the burning to increase. I also tried ACIPHEX and had to quit that as well.
Just wanted to know if these is a connection. I also have Ulcerative Colitis but that's in remission to my knowledge.
I would look into intestinal candida overgrowth. Normally, Candida can't establish itself in the gut of a healthy adult human, though prolongued use of antibiotics, a compromised immune system, and chronic use of antacids can give it a chance to establish itself and thrive.
Hi Linda, I have just recently been diagnosed with (gerd) acid reflex and have had it for about 6-10yrs...but also have allergies & astma and the only symptom I have is coughing...so all these years the acid has been coming up into my esophagus without my knowledge and my doctor kept saying that it was my astma....I INSISTED on test after going to a GI doctor. Infortunately some people, (and this is probably where your at) the meds no longer work and surgery is needed. I personally know two people who like you have been on antacids, tried them all
and they no longer work..they both had the Laparoscopic Surgery, where it wraps the upper portion of the stomach around the lower portion of the esophagus forming a new antiflux that stops the acid from going up the esophagus. It was four small incisions.
Your first step Linda is to go to a GI (gastrointerologist) and tell him/her that your antacids are no longer working, and I'm sure that he/she will suggest an Endoscopy (EGD)..If they just recently stopped working I doubt that there is any damage Linda( but I'm not a doctor) acid reflex is pre malignant (precanceous condition)Let me know how you make out....
I'm at greater risk for I just started taking protonex after all these years of symtoms that were miss diagnosed and am afraid to see what happens next.....
I am a 61 year old woman and have had stomach problems all of my adult life. Medications, heartburn, pain, constipation. diarrhea. everything that could make me miserable. But this last thing I need to know about. Since about a year ago I have gained 79 pounds. I don't think my metabolism is working right that are my indigestion process has slowed. The doctor recently changed me from Prilosec to Nexinum and now besides the burning it seems like fluid is coming back up my throat. He wants me to go to a specialist but right now I can not. Please someone help
if you have found worse symptoms. Please get your thyroid checked. It is a simple blood test. I have found that my gastritis symptoms are MUCH worse if my thyroid function is low.
Just an idea.
Thanks to all
I forgot to mention that I akso have small slits in the corner of my mouth which I can't seem to get healed up. Sometimrs in the morning white stuff (not much) will be a stain on my pillow. My mouth stays sore inside all the time too. I am on Nexium but it does not help. Also I have had upper GI and lower GI everthing shows up good. But it does not feel good between the Depokate & Nexium seems like I have never had a good day lately. Need your help
THE THYROID TEST IS ONE THING THAT SHOULD BE DONE ,THE BLOOD TEST IS A GOOD RECOMENDATION AND I WOULD ALSO REQUEST, WHEN YOU CAN HAVE THE TEST DONE, THAT THEY DO A THYROID SCAN WITH CONTRAST,THE OTHER TWO THINGS I THINK I MENTIONED TO YOU BEFORE IS GET A COLONOSCOPY DONE TO RULE OUT ANY SERIOUS LOWER DIGESTIVE DISEASE ,ALSO REQUEST A UPPER SCOPE AT THE SAME TIME THIS WILL KEEP YOU FROM HAVING TO GO THROUGH THE DISCOMFORT OF TWO PREPS.YOU DID NOT STATE THE REASON YOU CAN NOT HAVE YOUR TEST DONE THAT YOUR DOCTOR WANTED TO DO ,IF IT IS NOT DUE TO LACK OF INSURANCE OR OTHER HEALTH PROBS THAT IS PERVENTING YOU ,THEN YOU MUST HAVE THE TEST DONE ASAP BECAUSE EARLY DITECTION IS VERY IMPORTANT .I AM A 44 YR OLD F/M I HAVE HAD COLON SURGERY AND HAVE MANY OTHER DIGESTIVE DISEASES/I CAN NOT STRESS ENOUGH FOR YOU TO HAVE THE TEST DONE, YOUR AGE PLAYS A FACTOR IN HOW MUCH YOUR BODY CAN TAKE , OR HOW LONG YOU CAN LET THIS GO ON WITH OUT MED.ATT..IF IT IS INSURANCE OR MONEY GO TO YOUR FAMILY SERVICES FOR MEDICADE ASST.IN YOUR STATE IF THEY FIND YOUR INCOME LEVEL IS LOW INCOME THEY SHOULD ISUE YOU MEDICADE COVERAGE.IF IT IS FEAR YOU CAN NOT AFFORD TO LET IT STAND IN THE WAY OF YOUR HEALTH OR LIFE .YOU ARE IN MY PRAYERS ,MAY GOD BLESS,WISHING YOU WELL.
hi ,as with most epilepsy/seizure meds they can cause sores in your mouth and many other side affects i had the same problem(sores in mouth ) on all four of my seizure meds.here is a sight that will explain in detail the side affects of depakote(www.pdrhealth.com) god bless ,wishing you well
hi again i forgot to mention that a lower gi is the same as a barium enema, it is not however the same as a colonoscopy,colonoscopy is a more advanced test they put you under during the test( it is a scope with a little camera ) , so you will not fill a thing. the worst part as with any test is the prep .also the upper scope is not the same as a upper gi they will also put put you under during the test .the two test that i have mentioned to you are more advanced than the gi test ( by far!! )i hope everything works out ok for you my prayers are with you ,god bless ,wishing you well
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.